Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Sioux Falls, SD

June 12, 2008Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2008, 3:08 PM CDT for Beadle County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2008, 3:08 PM CDT (20:08 UTC)
Expired
Jun 12, 2008, 3:36 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 122008
SVRFSD
SDC005-122100-
/O.NEW.KFSD.SV.W.0113.080612T2008Z-080612T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 400 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WOLSEY...OR 14 MILES WEST OF HURON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BEADLE COUNTY THROUGH 320 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4446 9802 4427 9852 4442 9865 4464 9821
      4464 9818
TIME...MOT...LOC 2008Z 238DEG 24KT 4439 9848

$$

MJF
1 follow-up statement
000 
WWUS53 KFSD 122036
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT THU JUN 12 2008

SDC005-122045-
/O.CAN.KFSD.SV.W.0113.000000T0000Z-080612T2100Z/
BEADLE SD-
335 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR BEADLE COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND EXITED THE WARNED AREA.

NUMEROUS REPORTS OF ONLY PEA SIZED HAIL...AND HAIL UP TO ABOUT ONE 
HALF INCH IN DIAMETER WERE RECEIVED. SO THE WARNING WILL BE 
CANCELLED.  

LAT...LON 4446 9802 4427 9852 4442 9865 4464 9821
      4464 9818
TIME...MOT...LOC 2035Z 238DEG 24KT 4448 9826

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:25 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 10:25 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT THU JUN 12 2008

.DISCUSSION...

INCRG SWLY FLOW OF FAIRLY DRY AIR IN CWA THIS AFTN AND BASED ON
SOUNDINGS...FCST HIGHS LOOK DECENT...BUT MAYBE A COUPLE OF DEGREES
HIGH IN SOME SPOTS. LAPSE RATES QUITE STEEP...BUT MAIN SOURCE OF
MOISTURE WILL BE EVAPORATION FM RECENT RAINS. ALSO A LIT CAP ARND
700 MB TO BREAK THRU. CONVECTIVE TEMP LOOKS TO BE IN LWR 70S WHEN
CU SHOULD DVLP AND THEN WDLY SCT TSTMS EXPCD AFT 2 PM...MAINLY NRN
CWA WITH BEST INSTABILITY. SOME PEA SIZE HAIL AND 40 MPH GUSTS PSBL.
IN THE MEANTIME CUT BACK CLOUD COVER THRU THE MRNG AND UPPD SWLY
WINDS SOME FM PREV FCST.

&&

.PREV DISCUSSION...
SPOTTY RW STILL PERSISTING OVR NW IA. WL NEED TO KEEP SMALL CHC
THERE ERLY THIS MORNING UNTIL SYS PULLS AWAY.

UPPER LOW WL CONT TO DRIFT EWD ALONG THE CANADIAN BORDER THE NEXT
FEW DAYS. COLD AIR ALOFT WL CREATE SOME INSTABIL DURING THE LATE
AFTN AND ERLY EVE HOURS ACRS THE CWA TODAY AND ACRS THE N ON FRI.
UNSUALLY COLD IN THE MID LEVELS THIS TIME OF YEAR AND WITH DECENT
HEATING SHUD BE ABLE TO POP SPOTTY GENLY BETWEEN 20Z-02Z BOTH TODAY
AND FRI. MAY SEE PEA SIZE HAIL. INVERTED V SOUNDINGS WUD SUGGEST
GUSTY WINDS ALSO WITH ANY TRW THAT DEVELOPS. WITH LOSS OF DAYTIME
HEATING...CONVECTION WL END QUICKLY. OTHERWISE WUD EXPECT MOSUNNY
SKIES THRU EARLY AFTN BEFORE CU DEVELOPS. TEMPS WL BE CLOSE TO
NORMAL...ALTHO COOLER THAN NRM ACRS THE W TODAY INTO FRI. SAT
SHUD BE A WARM DAY ACRS THE CWA ALONG WITH PLENTY OF SUNSHINE.
WEAK CDFNT WL DROP S ACRS THE CWA ON SUN AND CUD TRIGGER A FEW TRW.
NOT EXPECTING ANYTHING WIDESPREAD OR ANY HEAVY RAINS.

SLIGHTLY COOLER AIR WL SPREAD INTO NRN CWA ON SUN AND ACRS REST OF
CWA SUN NITE.

LOOKS LIKE ACTIVE WX PATTERN FINALLY ENDING AND SHUD SEE GENLY QUIET
WX THE NEXT 7 DAYS WITH ONLY ISOLD TRW AT BEST. ALSO TEMPS SHUD BE
CLOSE TO NORM THRU MOST OF NEXT WEEK.

&&

.AVIATION...
VFR WITH ISOLD AFTN TRW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 AM CDT THU JUN 12 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1031 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED TO ISOLATED THUNDERSTORMS SHOULD DEVELOP ACROSS
THE AREA THIS AFTERNOON INTO EARLY EVENING...MAINLY NORTH OF
INTERSTATE 90. PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE
POSSIBLE.

FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 90. THESE STORMS WILL NOT BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 12, 9:24 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      STORM LAKE              42.65N 95.20W
06/11/2008                   BUENA VISTA        IA   EMERGENCY MNGR

            STREET FLOODING STARTED AT 730 PM AND IMPROVED AROUND 930
            PM WITH SOME CARS STALLING IN THE WATER

&&

RRYRHOLM
Local storm report, Jun 12, 9:47 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 E REMBRANDT           42.83N 95.11W
06/11/2008  E60.00 MPH       BUENA VISTA        IA   TRAINED SPOTTER

            55 TO 50 MPH WINDS WITH BRANCHES DOWN

&&

RRYRHOLM
Local storm report, Jun 12, 10:01 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 E REMBRANDT           42.83N 95.11W
06/11/2008  E60.00 MPH       BUENA VISTA        IA   TRAINED SPOTTER

            55 TO 60 MPH WINDS WITH BRANCHES DOWN

&&

RRYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:39 AM CDTRiver Flood WarningFSDMinnehaha3 days
Jun 12, 6:19 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner26 min
Jun 12, 6:43 PM CDTSevere Thunderstorm WarningFSDMinnehaha32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.